Alert archive / California / Dense Fog Advisories in 2021

Dense Fog Advisory 3, NWS Eureka, CA

October 4, 2021Del Norte County, Humboldt County, California

NWS Eureka, CA issued this dense fog advisory at Oct 4, 2021, 2:13 AM PDT for Del Norte County, Humboldt County, California. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2021, 2:13 AM PDT (09:13 UTC)
Expired
Oct 4, 2021, 10:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2621 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS76 KEKA 040913
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
213 AM PDT Mon Oct 4 2021

CAZ101-103-041700-
/O.NEW.KEKA.FG.Y.0003.211004T0913Z-211004T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
213 AM PDT Mon Oct 4 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this dense fog advisory went out at Oct 3, 2:59 PM PDT, 11 hours 14 minutes earlier.

Area forecast discussion, Oct 3, 2:59 PM PDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
259 PM PDT Sun Oct 3 2021

.SYNOPSIS...Dry weather and above normal temperatures will persist
across the interior through Monday, while periods of fog and
stratus along the coast give way to partial afternoon clearing. A
transition to cooler weather is forecast to occur across northwest
California during the middle of next week. In addition, periods of
light rain will be possible beginning Tuesday, with additional
chances existing during the second half of next week.

&&

.DISCUSSION...Upper level ridging continues over Northwestern CA
today, driving seasonably warm temperatures across the interior
while stratus intermittently forms and deteriorates along the coast.
Dense fog along the coast this morning has receded from most areas
as of early afternoon, with areal cloud coverage quickly shrinking
as well, reduced to the coast between Humboldt Bay and the CA/OR
border at time of writing. Clearing is likely south of Trinidad
within a few hours and north of Trinidad later this afternoon,
although stratus is expected to redevelop this evening and overnight
with another foggy morning likely Monday for most coastal areas.

Ridging aloft is expected to weaken tonight and Monday as a large
upper trough begins to dig over the northeastern Pacific. This
feature is expected to bring a cooling trend through the work week
and possibly light rain, with slight chances during mid and late
this week. Latest guidance continues tracking the brunt of this
digging low offshore during mid-week, splitting flow aloft over
northern California. Large discrepancies exist between different
pieces of guidance regarding how this system will evolve, and as a
result precip details for our CWA remain highly uncertain late
this week. Currently the only semi-clear feature continues to be
light rain with the initial approach of a weak frontal boundary on
Wednesday in Del Norte and along the Humboldt coast as the trough
digs and splits. Another round of precip is then possible as a
shortwave moves through the trough and tracks northeastward over
the west coast late this week into the weekend. Impacts associated
with this pattern change will mainly be in the form of beneficial
rainfall and possible pockets of frost/freeze conditions across
colder interior valleys.

&&

.AVIATION...Stratus has been slowly eroding through the day along
the Redwood Coast today. Mostly LIFR conditions are prevailing at
the coastal terminals. However, a period of VFR ceilings with
visibility in mist/haze is expected this afternoon. Expect LIFR
conditions returning by evening at KACV and KCEC, with visibility in
mist/fog. Late tonight, visibility in fog will drop down to 1/4SM
once again at the coastal terminals and will persist through late
Monday morning. A deeper marine layer is expected to develop
tonight with a strengthening inversion. Stratus will be more
stubborn to scatter on Monday as result. Meanwhile, VFR conditions
prevail at KUKI. Wind remain relatively light at all terminals
through at least mid next week.

&&

.MARINE...Fresh northerly winds and steep seas persist across the
outer waters through Monday, while lighter winds and low seas
continue over the northern waters. Locally gusty winds up to 25 kt
downwind Cape Mendocino is expected through tonight. Winds will
continue weakening through Tuesday afternoon, before increasing
once again by Tuesday evening and ramping up on Wednesday. The
current short- period swell continue slowly subsiding through
Tuesday. A new NW swell building across the waters will pick up to
around 8 to 11 foot at 14 to 15 seconds late this afternoon. This
mid- period swell is expected to persist through the end of next
week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 7 PM PDT Monday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 3, 5:49 AM PDT, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
549 AM PDT Sun Oct 3 2021

CAZ102-104>115-041300-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
549 AM PDT Sun Oct 3 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-041300-
Coastal Del Norte-Northern Humboldt Coast-
549 AM PDT Sun Oct 3 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Dense Fog Advisory is currently in effect until 10 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:25 PM PDTSmall Craft AdvisoryEKA4 days

Nearby

Dense Fog Advisories in California, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.